Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
majrshorty

My accutane experience

Hey,

Like many others I suspect, I've been monitoring this forum for a bit, including before I started on Accutane.

I'm 24 and have been going to a dermatologist for moderate to severe acne since I was 17/18ish. I always had a few spots here and there in my teen years, but managed to keep it mostly under control with OTC products.

When college started I started down the path of truly clearning up my acne once and for all, and for awhile the meds worked. Last fall I broke out around my jaw/chin (before it was always on my cheeks) and none of the prescribed meds made a difference.

After moving to a new city I found a new (wonderful) dermatologist and started Accutane.

Warning, words to follow!!!!!!!!!!!!!!!

To preface this, I haven't used a single cleanser on my face since the day I started. I wash my face in the morning with a washcloth (including scrubbing the dead skin off my lips) while in the shower to remove dead skin and the moisturizer from the night before, and wash my face every night (same routine) with a washcloth before getting into bed. I wear Bare Escentuals makeup during the day, with Eucerin SPF15 moisturizer on my skin and their Primer on top of that before the makeup. I use a heavy duty moisturizer on my arms and my face at night, my dermatologist in my old city suggested it and it's been GREAT. I'll get the name when I'm home tonight.

Month 1: On 40mg/day, my lips HURT for the first three days (like they were very chapped) but were still smooth to the touch. I'd read (and been warned about) chapped lips so I had my Burts Bees at the ready. I didn't know about the "no drinking" for the first month, and due to my job I'm out quite a bit at night attending events on behalf of my company or to network, drinking 2-4 drinks a night 3-4 nights a week. Blood tests came back normal at the end of the month

Month 2: Dosage upped to 80mg/day. Lips still dry, skin still dry, but I notice that the REALLY bad spots are fewer in number. My blackheads disappeared this month (after coming out of my pores the previous month causing me to be super self-conscious). I started getting my "winter skin" on my arms (patches of skin that wants to turn into eczema). As usual I put some heavy-duty moisturizer on as well as some hydrocortizone cream. Kept it at bay but the patches were a bit red still. Started using Neutrogena T-gel again as my scalp was flaky. Ew. I tried the strawberry-flavored Carmex this month and while it was nice, I ended up preferring the Burts Bees with pomegranate oil for daily use. I use the Carmex when I get home and put cocoa butter (from the stick) on my lips when I go to bed... sounds ghetto but that stuff is THICK and helps my lips.

About the drinking... I read this board the first month and asked my derm about the drinking. His PA (the one I see monthly) said that no drinks was best, 1 drink was ok, 2 max. I limited myself to 1 drink a night on no more than 2 nights a week since then. Most weeks its been fine, but some weeks (like this week) I end up having a drink or two 4-5 nights a week. I always drink a lot of water before and a lot of water after and avoid things like shots, mixed drinks (Manhattans, for example) in favor of drinks like really horrible beer (Bud Light) that I nurse ALL night when I drink.

Month 3: Almost finished with month 3 (yay!) and my lips are still dry, skin is still dry and scalp is still dry. I notice that after sitting for long periods of time my legs are slightly achy (abnormal) so I've taken up yoga again... that helps. Still using the T-gel which helps too. My tryglyceride levels were slightly elevated last month (300ish) but not enough for the doc to pull me off the medicine. Apparently there's nothing diet-wise I can do to help that. My skin looks MUCH better and aside from a few hormone-related spots on my chin I would consider going without foundation (I never wore a ton of makeup anyway, but always just enough to cover).

Same situation with the drinking, though I've found that if I claim that I've been out a ton in the few nights before I dont get weird looks for ordering water. This is helpful as while I do or don't drink of my own accord I do like to avoid the questions as my industry tends to drink a lot... a LOT a lot. Blame it on other "smash up" nights and people leave it be. I see no reason for professional contacts to know that I'm on medicine for my skin. Another great excuse? Trying to enjoy the most of the summer and drinking makes me sluggish, have to get those great days in while you can!

The good: My skin looks MUCH less angry all over. Smaller pores, clearer skin in my "trouble areas" and better clarity. I never really had body acne save very rare occasions, but not one has come since I've been on this medicine. Due to drinking less (wow, I sound like an alcoholic...) I've lost about 5-10lbs, a welcome "side effect"!!

The bad: The only annoying side effects are having to constantly put on chapstick and scrub my lips every night (and sometimes morning, I sleep with my windows open so it depends on the humidity level outside). The scalp is annoying and the dry skin on my arms is annoying too... recently discovered this spread to my ears (hello odd) as well as a few spots on my upper back.

I hope this info helps! My mom was on Accutane right as it was released in the 70's for rosaecea. It hasnt ever come back though she still sees a dermatologist to take care of her skin, and she doesn't have any lasting side effects.

Fingers crossed the bloodwork continues to come back normal so I can finish off my last 2 months!

Share this post


Link to post
Share on other sites

You know, I am not one to make excuses, and I always take responsibility for my actions. I have never really studied Accutane, and this is the first time that I’ve heard anything about negative effects… Now I am left very curious about my own experience with using it.

I began taking Accutane when I was 17… I took it for 11 months, but inevitably I had no such luck with permanently getting rid of my acne. Anyhow, near the end of my being on Accutane I had a complete and sudden change of personality. I didn’t even realize that what had happened wasn’t normal till about six months ago after being on anti-depressants for a year.

Prier to using Accutane I was a very religious “molly-mormon†(I’m LDS from Utah). I had never even had coffee, or my first kiss, by 18 years old! Then all of a sudden it was like I had my first kiss, and then the next week I lost my virginity. About three months passed by, then I had my first beer, and within two weeks I was drinking, smoking, and doing drugs! I also completely quit doing things that I enjoyed; art, writing, reading, cooking, exercising, ext.

Now these were all my choices, and I don’t regret the knowledge that I have gained to be who I am today… But my question is, if I had never taken Accutane, would I still have decided to take the same actions?

Or maybe it was because a clear complexion gave me confidence, which in turn gave me the opportunity to do things that I normally wouldn’t do…

I’m really not sure.

I hope that those of you who decide, or have decided, to take Accutane will have the results that you are looking for. I would advise you to take a mental note of who you are now, and if you start to make changes or do things you’d never even thought of, re-evaluate the situation and let your Dr. know. Also, listen to your loved ones because you might not realize if you feel any differently (I know I didn’t). They know you best and will probably let you know if you’re acting like you’re usual self.

-Melinda

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×